Alert archive / Indiana / Areal Flood Advisories in 2021

Areal Flood Advisory 39, NWS Indianapolis, IN

August 30, 2021Clinton County, Fountain County, Tippecanoe County, Indiana

NWS Indianapolis, IN issued this areal flood advisory at Aug 30, 2021, 3:45 AM EDT for Clinton County, Fountain County, Tippecanoe County, Indiana. It was in force for 4 hr.

The area

The outline as issued.

The facts

Issued
Aug 30, 2021, 3:45 AM EDT (07:45 UTC)
Expired
Aug 30, 2021, 7:45 AM EDT
In force
4 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Clinton County, IN, Fountain County, IN, Tippecanoe County, IN

The radar

The Indianapolis radar (KIND), 80 km from the middle of the area, began a volume at 07:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2021-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1047 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2021-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1047 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1453 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

204 
WGUS83 KIND 300745
FLSIND

Flood Advisory
National Weather Service Indianapolis IN
345 AM EDT Mon Aug 30 2021

INC023-045-157-301145-
/O.NEW.KIND.FA.Y.0039.210830T0745Z-210830T1145Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fountain IN-Tippecanoe IN-Clinton IN-
345 AM EDT Mon Aug 30 2021

The National Weather Service in Indianapolis has issued a

* Flood Advisory for...
  Northeastern Fountain County in west central Indiana...
  Southern Tippecanoe County in west central Indiana...
  Clinton County in central Indiana...

* Until 745 AM EDT.

* At 344 AM EDT, Doppler radar indicated heavy rain due to
  thunderstorms. This will cause minor flooding in the advisory area.

* Some locations that will experience flooding include...
  Lafayette, Frankfort, Shadeland, Dayton, Mulberry, Clarks Hill,
  Michigantown and Newtown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4039 8631 4037 8625 4022 8624 4021 8709
      4020 8709 4020 8731 4034 8715 4036 8711
      4039 8709

$$

NIELD

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this areal flood advisory went out at Aug 30, 2:45 AM EDT, 1 hour earlier.

Area forecast discussion, Aug 30, 2:45 AM EDT, 1 hour before
Area Forecast Discussion
National Weather Service Indianapolis IN
245 AM EDT Mon Aug 30 2021

.Short Term...(Today through Tuesday)
Issued at 245 AM EDT Mon Aug 30 2021

Synoptic pattern...

Early this overnight, stacked system was moving across northern
Ontario, and an associated cold front extended from the triple point
over Hudson Bay to northwestern Indiana, central Illinois and
central Missouri. Meanwhile, north central Indiana was just south of
the faster upper flow across the Great Lakes and upper high pressure
was breaking down over the southeastern states as most impressive
Hurricane Ida was moving north and northwest just to the southwest
of Baton Rouge. Even late last evening, having spent over 8 hours
over southeastern Louisiana, it will still a Category 2 hurricane
with mesoscale sector GOES-16 IR loop still showing a clear eye and
impressive imagery. As the remnants further dampen the southeastern
high, Ida will take a northeast path and move into central Tennessee
by Tuesday evening per the official NHC forecast. For central
Indiana, Ida will halt the cold front somewhere near or south of the
Interstate 70 corridor until the remnants move into southeastern
Kentucky beyond the short term.

Mesoscale and Radar...

Radar imagery showed numerous thunderstorms moved of areas north of
Indianapolis and south of the cold front late last evening and early
overnight with movement along an instability gradient and east
northeast around 30 mph. Also, these cells were producing several
outflow boundaries that along with the synoptic scale front will be
focii for further development for the rest of the overnight and
today mainly further to the south. SPC Mesoscale Analysis page
showed a mixed layer CAPE axis of 1000-1500 J/KG near the Interstate
70. Radar was also showing a cluster of weakening storms moving east
and northeast, east of Bedford.

Forecast...

Models agree the instability axis will shift to near and south of
Interstate 70 early today as the cold front stalls nearby courtesy
effects from Ida. In addition to instability, moisture will also be
more plentiful over south central sections through Tuesday per 2
plus inch precipitable water amounts and outflow boundaries from
late evening and overnight convection will be over this area. So,
sticking with likely PoPs southern half and chance PoPs northern
half through Tuesday. CAMs are also bullish the more widespread rain
over south central Parts.

Waning instability tonight and Tuesday suggests lightning strikes
will become less and less after today. Some concern for flooding,
mainly south central parts per days 2 and 3 WPC Excessive rainfall
Outlook but with such a prolonged period of mainly dry weather and
Ida well south of the area, the ground should be able to soak it all
it save perhaps localized spots that see a stronger storm or two
move overhead. Deeper shear will remain to the north and with fairly
extensive cloud cover, instability will be barely moderate at best,
so agree on SPC leaving us out of Days 1 and 2 Severe Weather
Outlooks.

Bottom line, central Indiana can expect more widespread beneficial
rainfall and an end to the prolonged heat and humidity, especially
by Tuesday, when afternoon temperatures will likely not see 80
degrees except for perhaps a few locales and even then just barely.

&&

.Long Term...(Tuesday night through Sunday)
Issued at 245 AM EDT Mon Aug 30 2021

The final impacts of the remnants of Hurricane Ida, such as they are
for central Indiana, will be exiting the area very early in the long
term period, with a transition to a dry period as surface and upper
level high pressure sets up over the area.

Temperatures will be mild and seasonable as a result throughout the
long term period, with a slight warming trend late in the period as
the ridge strengthens a bit and southerly flow reestablishes.

The most comfortable airmass in some time is expected for the latter
half of the week with dewpoints well into the 50s at times.

Guidance disagrees fairly significantly on placement of a boundary
which looks to drop into the Great Lakes late in the period. For now
will keep the coming holiday weekend dry, removing some splotchy
slight chance pops, but this may change with a diurnal convective
threat possible if the boundary gets closer.

&&

.Aviation...(06Z TAF Issuance)
Issued at 1144 PM EDT Sun Aug 29 2021

IMPACTS:
- Scattered convection should diminish toward sunrise, then more
  convection Monday afternoon into Monday night.
- MVFR fog possible near sunrise, especially at KLAF.

DISCUSSION: Scattered convection should weaken overnight. Will
include VCTS for the first part of the TAFs, then allow for a lull.
More scattered to numerous convection will develop by Monday
afternoon and continue into Monday night with a cold front in the
area. MVFR or worse conditions are possible in convection.

Other than perhaps some brief MVFR conditions in fog near sunrise,
VFR conditions are expected for much of the TAF period outside of
convection. Winds may become variable during the day Monday thanks
to convection and the front in the area.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short Term...MK
Long Term...Nield
Aviation...50
Hazardous weather outlook, Aug 30, 3:26 AM EDT, 19 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
326 AM EDT Mon Aug 30 2021

INZ021-028>031-035>049-051>057-060>065-067>072-311000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
326 AM EDT Mon Aug 30 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Scattered to numerous thunderstorms, mostly north of Interstate 70
early this morning, will also develop and move across south central
Indiana today. A few strong storms are possible, mainly north of
Interstate 70 through daybreak. Brief heavy rain, gusty winds, small
hail, cloud to ground lightning and localized flooding are possible.

Storm motion will be to the east northeast at around 30 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorm chances will continue at times through Tuesday as a
cold front stalls but eventually moves through and the remnants of
Ida move south and east of central Indiana. Severe storms are not
expected, but a few could be strong. Heavy rain, localized flooding,
gusty winds and cloud to ground lightning will be possible. Flood
threat will be highest across the southern tier of counties.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Aug 29, 10:19 PM EDT, 5 hours 26 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1019 PM EDT Sun Aug 29 2021

INZ039>041-300245-
Madison IN-Delaware IN-Hamilton IN-
1019 PM EDT Sun Aug 29 2021

...Strong thunderstorms will impact portions of Madison, northern
Delaware and east central Hamilton Counties through 1045 PM EDT...

At 1019 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Alexandria to near
Noblesville. Movement was east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Alexandria around 1025 PM EDT.

Other locations in the path of these storms include Muncie.

This includes Interstate 69 between mile markers 218 and 227, and
between mile markers 233 and 252.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3998 8572 4004 8608 4038 8558 4038 8522
      4037 8522
TIME...MOT...LOC 0219Z 275DEG 19KT 4033 8559 4006 8598

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

50
Special weather statement, Aug 29, 10:43 PM EDT, 5 hours 2 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1043 PM EDT Sun Aug 29 2021

INZ040>042-049-300330-
Randolph IN-Henry IN-Madison IN-Delaware IN-
1043 PM EDT Sun Aug 29 2021

...Strong thunderstorms will impact portions of southern Madison,
Delaware, northwestern Randolph and northwestern Henry Counties
through 1130 PM EDT...

At 1043 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Redkey to 7 miles southwest of Anderson.
Movement was east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Anderson.

This includes Interstate 69 between mile markers 214 and 239.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3996 8553 3999 8586 4006 8586 4037 8522
      4031 8522 4031 8482
TIME...MOT...LOC 0243Z 269DEG 25KT 4035 8519 4004 8581

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

50
Special weather statement, Aug 29, 11:00 PM EDT, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1100 PM EDT Sun Aug 29 2021

INZ069-070-300330-
Martin IN-Lawrence IN-
1100 PM EDT Sun Aug 29 2021

...A strong thunderstorm will impact portions of northern Martin and
west central Lawrence Counties through 1130 PM EDT...

At 1100 PM EDT, Doppler radar was tracking a strong thunderstorm near
Shoals, or 17 miles southwest of Bedford, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northern Martin and
west central Lawrence Counties, including the following locations...
Silverville, Williams and Indian Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3877 8693 3879 8692 3891 8676 3890 8668
      3896 8668 3897 8667 3881 8653 3865 8680
TIME...MOT...LOC 0300Z 235DEG 19KT 3876 8679

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

50
Special weather statement, Aug 29, 11:23 PM EDT, 4 hours 22 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1123 PM EDT Sun Aug 29 2021

INZ039-040-300400-
Madison IN-Hamilton IN-
1123 PM EDT Sun Aug 29 2021

...A strong thunderstorm will impact portions of southwestern Madison
and eastern Hamilton Counties through MIDNIGHT EDT...

At 1123 PM EDT, Doppler radar was tracking a strong thunderstorm near
Noblesville, or 15 miles west of Anderson, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Anderson.

This includes Interstate 69 between mile markers 207 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3997 8608 4016 8608 4018 8567 3996 8564
TIME...MOT...LOC 0323Z 269DEG 28KT 4007 8598

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

50
Special weather statement, Aug 30, 12:13 AM EDT, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1213 AM EDT Mon Aug 30 2021

INZ040>042-049-300515-
Randolph IN-Henry IN-Madison IN-Delaware IN-
1213 AM EDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of eastern Madison,
Delaware, western Randolph and northern Henry Counties through 115 AM
EDT...

At 1212 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Muncie, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Muncie.

This includes Interstate 69 between mile markers 221 and 246.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4000 8520 3999 8576 4029 8575 4031 8501
      4001 8499
TIME...MOT...LOC 0412Z 267DEG 19KT 4013 8550

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

NIELD
Special weather statement, Aug 30, 12:15 AM EDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1215 AM EDT Mon Aug 30 2021

INZ070-071-300515-
Lawrence IN-Jackson IN-
1215 AM EDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of northeastern
Lawrence and Jackson Counties through 115 AM EDT...

At 1214 AM EDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Bedford, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Brownstown and Seymour.

This includes Interstate 65 between mile markers 39 and 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3897 8641 3904 8599 3904 8587 3906 8584
      3907 8580 3883 8579 3881 8579 3880 8580
      3877 8641
TIME...MOT...LOC 0414Z 260DEG 22KT 3887 8628

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

NIELD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 10:19 PM EDTSpecial Weather StatementINDHamilton, Madison26 min
Aug 29, 10:43 PM EDTSpecial Weather StatementINDDelaware47 min
Aug 29, 11:00 PM EDTSpecial Weather StatementINDMartin30 min
Aug 29, 11:23 PM EDTSpecial Weather StatementINDHamilton, Madison37 min
Aug 30, 12:13 AM EDTSpecial Weather StatementINDDelaware, Madison, Randolph62 min
Aug 30, 12:15 AM EDTSpecial Weather StatementINDJackson60 min
Aug 30, 12:25 AM EDTSevere Thunderstorm WarningINDDelaware, Henry, Randolph65 min
Aug 30, 1:18 AM EDTAreal Flood AdvisoryINDDelaware, Henry, Madison, Randolph4 hr
Aug 30, 4:42 PM EDTSpecial Weather StatementINDMorgan33 min
Aug 30, 5:42 PM EDTAreal Flood WarningINDMonroe3 hr
Aug 30, 5:57 PM EDTAreal Flood WarningINDMartin3 hr
Aug 30, 6:21 PM EDTAreal Flood WarningINDBrown, Jackson, Lawrence3 hr
Aug 30, 6:53 PM EDTAreal Flood WarningINDJackson, Lawrence, Martin5 hr

Nearby

Areal Flood Advisories in Indiana, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.